Re: [Harp-L] Lightheaded from Chugging
Great info on the topic, I was always struggling to explain the phenomen to my students - one of them had nose bleeding and we had to stop exercising.
>>> "Michael Cohen" <mmcohen@xxxxxxxxxxx> 28/11/2008 15:34:18 >>>
Actually it has nothing to do with the oxygen. What you are doing is
hyperventilating and blowing off too much Co2 (carbon dioxide). Your oxygen
level changes little with hyperventilation but your Co2 level drops and one
of the effects of that is lightheadedness. Free divers (sans scuba
apparatus) purposely hyperventilate to lower their starting Co2 so that it
takes longer to accumulate Co2 and they can stay down longer (can be
dangerous). So, if you plan to dive down to the ocean floor to pick up a
sponge immediately after your rhythm solo you will be set.
What can you do? Actually not much. The one thing I would recommend is to
try to decrease the amplitude of the exhale part of the cycle at least as
much as is musically feasible and try not to breathe out as much around the
top and bottom of the harp. In other words, if you breathe out on top and
below the harp that Co2 is gone. On the other hand if you breathe out into
the harp, when you breathe back in you are rebreathing the Co2 helping to
keep the level up (it is why we have people breathe into a paper bag if they
are hyperventilating). Admittedly, the amount of rebreathing is small (the
diatonic is only one inch or so in depth) but with so many cycles per minute
it still may help.
Hope this is useful.
Michael Martin Cohen
On Thu, Nov 27, 2008 at 12:26 PM, <IcemanLE@xxxxxxx> wrote:
> A lot of these oxygen problems are solved once one learns to breathe
> (inhale/exhale) rather than blowing. It does not take a lot of force to
> create a lot
> of sound on the harmonica once one understands efficiency and no wasted
> In a message dated 11/27/2008 12:21:02 P.M. Eastern Standard Time,
> michaelrubinharmonica@xxxxxxxxx writes:
> 1. I am blowing in and out very quickly, with one 16th note rest
> where supposedly I am not blowing or drawing. Am I becoming
> lightheaded because of too much oxygen or too little?
> **************Life should be easier. So should your homepage. Try the NEW
> Harp-L is sponsored by SPAH, http://www.spah.org
Harp-L is sponsored by SPAH, http://www.spah.org
This e-mail message may contain confidential and/or privileged material.
Delivery of this message to any person other than the intended recipient(s) does not in any way waive privilege or confidentiality.
The information transmitted is intended only for the person or entity to whom or which it is addressed.
Unauthorized use, disclosure or copying is strictly prohibited.
The sender accepts no liability for the proper transmission of this communication or for any delay in its receipt.
This archive was generated by a fusion of
Pipermail 0.09 (Mailman edition) and